Texas, 2004Tornado and Hail in Texas, June 11, 2004
June 11, 2004 · NWS MAF · 8 events in 2 counties and zones
In summary, a significant round of severe thunderstorms affected parts of west Texas during the afternoon and evening of the 11th. A supercell thunderstorm tracked across Terrell County in the west Texas Lower Trans Pecos region during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In summary, a significant round of severe thunderstorms affected parts of west Texas during the afternoon and evening of the 11th. At least two supercell storms produced giant hail and one strong tornado over the region.A supercell thunderstorm tracked across Terrell County in the west Texas Lower Trans Pecos region during the late afternoon hours. Multiple reports of large hail including two different instances of tennis ball sized stones were received as this storm tracked east along U.S. Highway 90 between Sanderson and Dryden.A second area of convection erupted over the eastern Permian Basin by late afternoon and continued into the evening hours. A severe storm associated with this activity produced half-dollar size hail in the Westbrook community. An isolated classic supercell evolved from this complex of storms and took on a distinctly deviant southeastward storm motion. This storm took on radar characteristics consistent with a classic tornadic supercell. Hail up to the size of golfballs was observed southeast of Colorado City as the storm evolved into its tornadic phase. A long-lived significant tornado tracked across mainly rural areas of Mitchell County just after sunset. The tornado resulted in three injuries when it crossed State Route 208 and blew a vehicle off of the highway. Severe rear flank downdraft winds also resulted in widespread wind damage south of the tornado's path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 11, 1:50 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT FRI JUN 11 2004
.SHORT TERM...
LOOKS LIKE A SIMILAR SCENARIO IN STORE THIS EVENING WITH THE DRYLINE
CURRENTLY JUST EAST OF A LAMESA...MIDLAND...TO FORT STOCKTON LINE. A
COUPLE OF STORMS HAVE ALREADY FIRED IN THE LOWER TRANS PECOS AND
BREWSTER COUNTY WHERE THE DRYLINE TYPICALLY GETS HUNG UP NEAR THE
HIGHER TERRAIN. CAN NOT ENTIRELY RULE OUT AN ISOLATED STORM FURTHER
NORTH EITHER ACROSS THE EXTREME EASTERN PERMIAN BASIN OR EXTREME
WESTERN LOW ROLLING PLAINS PER CUMULUS FIELD DEVELOPING AND VERY DRY
AIR BEHIND THE DRYLINE PUSHING EAST. ANY THUNDERSTORM THAT FORMS
COULD BECOME SEVERE BUT WILL NOT MENTION IN ZONES WITH ISOLATED
NATURE OF ACTIVITY EXPECTED. BROUGHT LOW CLOUDS IN AGAIN IN THE EAST
LATE TONIGHT AS THE DRYLINE SLOSHES BACK TO THE WEST TEXAS/NEW MEXICO
BORDER. INCREASED THE WIND SPEEDS GRIDS THIS EVENING BUT LITTLE
CHANGE TO THE OTHER GRIDS.
.LONG TERM...
SFC LOW BACKED INTO PANHANDLES RGN SAT WILL HELP TO HOLD MSTR ACRS
E/S CWFA AHEAD OF APPROACHING SHRTWV TROF/S IN BROAD CYCLONIC MID
LEVEL FLOW. VERY STEEP 7H-5H LR/S PROGGED ACRS PB AND DWPNTS N60 WILL
MAKE FOR UNSTABLE CONDITIONS AS SEEN IN FCST SB CAPES NEAR 1500 J/KG.
0-6KM BULK SHEAR VECTORS OF 45KTS IN THE S INDICATES POTENTIAL FOR
SEVERE TSTMS. ARRIVAL OF SHRTWV ENERGY IS EARLY EVENING WHEN DRYLINE
WILL BE RETREATING W AS STOUT LLJ DEVELOPS. MODELS KICK OFF PRECIP
BTWN 00Z-06Z AND WILL REFLECT A FARTHER W SCT POP THEN. DRYLINE TO
MAKE EWD MOVE AGAIN SUN BUT LACK OF ORGANIZED SHRTWV ENERGY AND
WNW MID LEVEL FLOW WILL PRECLUDE ANYTHING OTHER THAN ISOLD POPS
CENTRAL AND E AS 7H CAPPING THERMAL RIDGE BUILDS. MID LEVEL RIDGING
DEVELOPS INTO MONDAY TENDING TO CLOSE OFF PATH OF SHRTWV/S INTO AREA.
MID LEVEL WLYS N ACRS CENTRAL PLAINS MONDAY. THIS WILL FAVOR A COLD
FRONT MOVING INTO PANHANDLES RGN TUE. DEPENDING ON CONVECTIVE
DEVELOPMENT FRONT MAY PUSH INTO NRN CWFA INCREASING CHC OF TSTMS. FOR
NOW WILL GO WILL RIDGE DOMINANCE AND ONLY ISOLD TSTMS MTNS.
GFSLR/ECMWF CONTINUE TO SHOW AN INVERTED 5H TROF TO MOVE W INTO TX
WED-FRI THUS ISOLD POPS INTO PLAINS AND SLIGHTLY COOLER TEMPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 73 95 71 100 / 10 20 30 10
CARLSBAD NM 62 97 67 100 / 0 0 10 0
DRYDEN TX 73 93 71 96 / 10 20 20 10
FORT STOCKTON TX 70 98 71 100 / 10 10 20 0
GUADALUPE PASS TX 65 90 63 94 / 0 0 0 0
HOBBS NM 63 97 67 99 / 0 0 10 0
MARFA TX 56 89 63 92 / 0 10 10 0
MIDLAND INTL AIRPORT TX 71 98 70 100 / 10 20 30 0
ODESSA TX 71 98 70 101 / 10 20 20 0
WINK TX 70 104 70 106 / 0 10 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING GUADALUPE MOUNTAINS TIL 00Z.
NM...RED FLAG WARNING GUADALUPE MOUNTAINS TIL 00Z.
&&
Hazardous weather outlook, Jun 11, 1:40 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 11 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION EAST
OF A GAIL...BIG SPRING...SPRABERRY...CRANE TO LAJITAS LINE. A
THUNDERSTORM OR TWO WILL BE CAPABLE OF BECOMING SEVERE EARLY
THIS EVENING...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. NON SEVERE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. ALL THUNDERSTORM ACTIVITY SHOULD END AN HOUR OR TWO AFTER
SUNSET.
VERY LOW RELATIVE HUMIDITY COMBINED WITH SUSTAINED WIND SPEEDS IN
EXCESS OF 20 MPH WILL BE FAVORABLE FOR DANGEROUS FIRE GROWTH AND
SPREAD EARLY THIS EVENING ACROSS THE GUADALUPE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A DRYLINE IN COMBINATION WITH AN UPPER AIR DISTURBANCE AND STRONG
DAYTIME HEATING WILL HAVE THE POTENTIAL TO PRODUCE THUNDERSTORMS
ACROSS WEST TEXAS ON SATURDAY. AT THIS TIME THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN THE EXTREME WESTERN LOW ROLLING
PLAINS EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS THE EXTREME WESTERN LOW ROLLING
PLAINS AND PERMIAN BASIN SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION
MAY BE REQUESTED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND
POSSIBLY THE PERMIAN BASIN SATURDAY AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.
Event by event
6 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Terrell
- When
- June 11, 3:58 PM CST to 4:55 PM CST
- Where
- Terrell County, Sanderson
- Measured
- 1.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 30.150, -102.400
A supercell thunderstorm tracked southeast along U.S. Highway 90 in Terrell County. Multiple reports of large hail ranging in size from quarters to tennis balls were received between Sanderson and the Terrell County Airport.
Hail, Terrell
- When
- June 11, 4:00 PM CST
- Where
- Terrell County, 2 mi SE of Sanderson
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.133, -102.383
The Terrell County Judge reported tennis ball size hail along U.S. Highway 90 just southeast of Sanderson.
Hail, Terrell
- When
- June 11, 4:51 PM CST
- Where
- Terrell County, 6 mi W of Dryden
- Measured
- 2.5 in hail
- Property damage
- $15,000
- Reported by
- AIRPLANE PILOT
- Coordinates
- 30.050, -102.217
Tennis ball size hail was reported at the Terrell County Airport.
Hail, Terrell
- When
- June 11, 5:34 PM CST
- Where
- Terrell County, Sanderson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.150, -102.400
A second severe thunderstorm developed near the city of Sanderson and resulted in large hail.
Hail, Mitchell
- When
- June 11, 6:00 PM CST to 6:15 PM CST
- Where
- Mitchell County, Westbrook
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.350, -101.017
Hail ranging in size from peas to walnuts fell in Westbrook for fifteen minutes.
Hail, Mitchell
- When
- June 11, 6:50 PM CST to 7:35 PM CST
- Where
- Mitchell County, Westbrook
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.350, -101.017
A second severe thunderstorm developed near Westbrook and resulted in numerous reports of large hail up to the size of golfballs along a broad swath from the city of Westbrook to along State Route 208 south of Colorado City. This storm evolved into a right moving classic supercell as it tracked southeast across the central parts of Mitchell County.
Thunderstorm Wind, Mitchell
- When
- June 11, 8:25 PM CST to 9:10 PM CST
- Where
- Mitchell County, 19 mi SSE of Colorado City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.150, -100.733
A broad swath of severe thunderstorm winds resulted in up to forty downed power and utility poles over southeastern Mitchell County. A National Weather Service damage survey concluded that these winds were associated with the storm's occlusion and precluded tornadogenisis. These rear flank downdraft winds snapped poles along State Route 208 and in rural areas east of the highway to the county line.
Tornado, Mitchell
- When
- June 11, 8:28 PM CST to 9:10 PM CST
- Where
- Mitchell County, 17 mi SSE of Colorado City
- Rating
- F2
- Path length
- 10.3 mi
- Path width
- 200 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.167, -100.733
A National Weather Service damage survey team concluded that a significant tornado struck rural areas of southeastern Mitchell County during the evening of the 11th. The team examined a damage path marked by shredded vegetation (mostly mesquite trees), downed utility poles, agricultural fences, and a complex of destroyed mobile homes that extended over ten miles in a continuous horseshoe shaped path that crossed State Route 208 twenty miles south-southeast of Colorado City.The tornado developed seventeen miles south-southeast of Colorado City around 2028 CST. Damage indicates the tornado's motion was initially toward the southeast then east as it crossed the heavily traveled State Route 208. Two Texas Tech University students traveling north on 208 (south of the tornado's path) watched as a Ford Expedition drove into the tornadic circulation. The large sports utility vehicle was blown 100 yards off of the highway. Evidence supports the vehicle was rolled a considerable distance by the tornadic winds, but it is unclear whether it became airborne. Three motorists were transferred to local hospitals. One person sustained serious injuries that included a broken back.A detailed damage path analysis and corresponding radar data suggest that the tornado then tracked very slowly east a few miles before curving to the northeast. Similar curved damage paths (turning left of the tornado's original motion) are commonly observed when well-developed tornadoes enter the dissipation stage. The tornado proved to remain very dangerous, however, as eight mobile homes were destroyed by the tornado near the end of its life cycle twenty miles southeast of Colorado City. The light weight and unanchored structures were blown over and shredded by the dissipation stage tornadic winds. The trailers were arranged in a complex and were used to provide shelter for groups of hunters that frequent the ranch property. They were not occupied when the tornado struck.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Minnesota, June 11, 2004$3.0 million · F3 · 4 events
- Tornadoes in Iowa, June 11, 2004$351,000 · F3 · 3 events
- Tornadoes in Iowa, June 11, 2004$50,000 · F3 · 2 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2004$877,000 · F1 · 70 events
- Tornado in Iowa, June 11, 2004$500,000 · F2 · 1 event
- Flooding in Wisconsin, June 11 to 12, 2004$21 million · 2 events
- Flooding in Indiana, June 11 to 28, 2004$300,000 · 8 events
- Flash Flood and Hail in Kansas, June 11 to 12, 2004$119,000 · 2.75 in hail · 21 events
- Lightning Strike in Georgia, June 11, 2004$150,000 · 1 event
- Tornadoes and Hail in Minnesota, June 11, 2004F1 · 33 events
- Flash Flood and Hail in Texas, June 11, 2004$95,000 · 1.75 in hail · 5 events
- Tornado and Hail in North Carolina, June 11, 2004$21,000 · F1 · 7 events